Hail, Perry
- When
- May 7, 4:40 AM CST
- Where
- Perry County, 2.29 mi WNW of Perryville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.730, -89.910
Hail measured to quarter size was reported via mPING to have occurred west of Perryville.
A line of thunderstorms moved across Southeast Missouri and Southwest Illinois during the early morning hours of the 7th. MLCAPE values were around 1000 J/kg while effective bulk shear was 40 kts and trending higher.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A line of thunderstorms moved across Southeast Missouri and Southwest Illinois during the early morning hours of the 7th. MLCAPE values were around 1000 J/kg while effective bulk shear was 40 kts and trending higher. The line slowly weakened as it crossed the Quad State, with sub-severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 1:11 AM CST, 3 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 211 AM CDT Tue May 7 2024 .KEY MESSAGES... - Several rounds of showers and thunderstorms are expected through Wednesday night. Strong to severe storms are possible early this morning and may fire up again later in the day and evening. - A more significant and widespread severe thunderstorm outbreak is expected Wednesday-Wednesday night. - After the big storm system's passage, a markedly cooler and drier air mass will spread over the region, returning more Spring-like temperatures with highs generally in the 70s and refreshingly lower humidity for the week's end. && .DISCUSSION... Issued at 200 AM CDT Tue May 7 2024 Isentropic upglide shower initiation in our northeast is ongoing at this writing, while a strong-severe convective line approaches from the west. Models all drive this line toward us thru the morning, generally waning in intensity with time, but as we evolve with an uptick in lapse rates and bulk shear, particularly in our western counties, there may be enough to continue fueling for a strong-severe threat over western ptns of the FA past daybreak. Afterwards, there could be a general lull in activity until diurnal destabilization fires additional convective growth this afternoon. The models all suggest the prime axis of this development will be across the Ohio Valley, along/ahead of the approaching cold front, with increasing pops across our north and east. As a result, the day1 outlook now dips the ENH risk into a few of our southwest IN/northwest KY counties for the all hazards afternoon/evening severe risk. The nearing presence of the upper jet max increases bulk shear and 700-500 mb lapse rates best in this region to heighten severe concerns. After the aforementioned wave plays out, the later Tuesday night lull period is still expected, as the atmosphere continues explosive growth to 40-50+ kts bulk shear as lapse rates balloon to 8C by Wednesday afternoon/evening. All model data indicates a widespread all hazards severe event that could last into the better part of the night. Caution, warm sector convective initiation could begin the severe threat over portions of the region as early as mid-late Wednesday morning, as we warm sector again; but the more widespread/significant severe expectation remains for the broader system approach/passage Wednesday afternoon/evening into Wednesday night. In addition to the anticipated all hazards severe, a threat of localized flooding Tue-Wed exists over the course of time with multiple rounds of heavy rainfall possible. And non thunderstorm gradient winds are still forecast with upwards to 30-35 mph gust potential, generally in the afternoons. The parent long wave trof driving this entire system rotates across the FA thereafter, transitioning our almost summer-like warmth/humidity to a significantly cooler/drier air mass by week's end. We'll see highs in the 80s drop thru the 70s (some upper 60s still possible north) while dew points plummet from values near 70 at their peak, thru the 50s to the 40s by Friday into the weekend. While this period will be drier, we won't necessarily be devoid of pops while the long wave trof maintains its heart over the Ohio Valley, with mainly daytime destabilization showers retained in some form/fashion until its passage. Note, the 6-10 day outlook continues with a projection of below normal temperatures as well. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 200 AM CDT Tue May 7 2024 VFR CIGS will lower to/thru MVFR as the convective line approaches this morning. Accompanying threat of TSRA will drop VSBYS into restricted categories as well. A mid morning-early afternoon lull in the by then waning activity will offer the next chance for improvement to VFR, which may be temporary as diurnal destabiliation heightens storm chances again this afternoon. Further deterioration in CIGS/VSBYS to restricted categories are forecast then. In additiona, increasingly gusty south winds outside of thunderstorms will see peak gusts approach 30 kts this afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 421 AM CDT Tue May 7 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 421 AM CDT Tue May 7 2024 /521 AM EDT Tue May 7 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Approaching thunderstorms from the west this morning could become strong to severe, particularly across the Ozarks of southeast Missouri, where all severe weather hazards from damaging winds and large hail to tornadoes are possible. Additional thunderstorm development this afternoon and evening may also pose an all severe hazards threat to the broader area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A significant severe thunderstorm outbreak is possible Wednesday, especially Wednesday afternoon and evening, with damaging winds, large hail, and tornadoes. Localized flooding is also an impact hazard where repeat heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this morning for the Ozarks counties in southeast Missouri, where active Tornado Watch 194 is in effect generally along and west of a line from Perryville to Poplar Bluff through 8 AM CDT. Spotter activation may be requested again Tuesday afternoon and especially Wednesday afternoon and evening.
Special Weather Statement
National Weather Service Paducah KY
412 AM CDT Tue May 7 2024
MOZ107-070945-
Carter MO-
412 AM CDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARTER COUNTY
THROUGH 445 AM CDT...
At 412 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 13 miles west of Van Buren, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Van Buren and Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.
&&
LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
3705 9096 3705 9077 3704 9078 3682 9119
3683 9122
TIME...MOT...LOC 0912Z 240DEG 49KT 3703 9125
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
446 AM CDT Tue May 7 2024
MOZ100-107-109-071000-
Butler MO-Carter MO-Wayne MO-
446 AM CDT Tue May 7 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CARTER...WESTERN
WAYNE AND NORTHWESTERN BUTLER COUNTIES THROUGH 500 AM CDT...
At 446 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Annapolis to near Brush Arbor. Movement
was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Piedmont, Greenville, Sam A. Baker State Park, Ellsinore,
Williamsville, Hendrickson, Brush Arbor, Lodi, and Mill Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.
&&
LAT...LON 3705 9078 3714 9078 3714 9076 3717 9076
3717 9074 3718 9074 3727 9073 3727 9055
3732 9055 3731 9043 3689 9045 3688 9078
3705 9090
TIME...MOT...LOC 0946Z 252DEG 37KT 3728 9067 3686 9069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
504 AM CDT Tue May 7 2024
MOZ076-086-100-071045-
Wayne MO-Bollinger MO-Perry MO-
504 AM CDT Tue May 7 2024
...STRONG THUNDERSTORMS WILL IMPACT BOLLINGER...WESTERN PERRY AND
NORTHEASTERN WAYNE COUNTIES THROUGH 545 AM CDT...
At 504 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saco to near Greenville. Movement was east at
45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Perryville, Marble Hill, Greenville, Sam A. Baker State Park, St.
Mary, Patton, Lodi, Leopold, Alliance, Cascade, Grassy,
Sedgewickville, Lithium, Glenallen, and Silver Lake.
This includes Interstate 55 between Mile Markers 127 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.
&&
LAT...LON 3732 9055 3732 9014 3764 9015 3787 8995
3787 8990 3791 8984 3725 8990 3703 9058
TIME...MOT...LOC 1004Z 248DEG 41KT 3737 9042 3708 9046
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special Weather Statement
National Weather Service Paducah KY
530 AM CDT Tue May 7 2024
ILZ080-084-071115-
Perry IL-Jackson IL-
530 AM CDT Tue May 7 2024
...STRONG THUNDERSTORMS WILL IMPACT PERRY AND JACKSON COUNTIES
THROUGH 615 AM CDT...
At 529 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lively Grove to near Perryville. Movement
was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Murphysboro, Du Quoin, Pinckneyville, Ava, Tamaroa, Willisville,
Grand Tower, Cutler, Dowell, Campbell Hill, Vergennes, Gorham, and
St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.
&&
LAT...LON 3821 8915 3814 8915 3760 8938 3760 8945
3756 8947 3757 8950 3757 8952 3758 8952
3758 8948 3760 8948 3764 8952 3769 8952
3771 8958 3775 8962 3775 8966 3778 8966
3782 8968 3796 8959 3822 8959
TIME...MOT...LOC 1029Z 247DEG 46KT 3835 8970 3767 8983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 10:41 UTC.
1 hail. Local standard time, as filed.
Hail measured to quarter size was reported via mPING to have occurred west of Perryville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181725.